Illinois, 2015

Damaging Winds in Illinois, May 8, 2015

May 8, 2015 · NWS LOT · 2 events in 2 counties and zones

Scattered thunderstorms produced sporadic damaging winds across portions of northeastern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms produced sporadic damaging winds across portions of northeastern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 8, 2:03 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, May 8, 2:03 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
303 PM CDT FRI MAY 8 2015

.SHORT TERM...
200 PM CDT

THROUGH SATURDAY...

.SHORT TERM...THROUGH SATURDAY...

SHOWERS AND THUNDERSTORMS CONTINUE TO SPREAD NORTH AND EAST...AND
WILL INCREASE IN COVERAGE THROUGH THE AFTERNOON AND EVENING. A
MESOSCALE CONVECTIVE VORTEX IS EVIDENT IN BOTH VIS/WV SATELLITE
IMAGERY EARLY THIS AFTERNOON WHICH WILL CONTINUE TO SHIFT
NORTHEASTWARD AS WELL.

AT THIS POINT IN TIME INSTABILITY IS MODEST...BUT SHOULD CONTINUE TO
BE TEMPERED BY CLOUD COVER ALOFT. A FEW CELLS HAVE PULSED UP IN
EASTERN ILLINOIS AND NORTHWEST INDIANA...BUT DEEP LAYER SHEAR IS
STILL ONLY 20-25 KT. WE ARE EXPECTING SOME UPTICK IN SHEAR
PARAMETERS LATER THIS AFTERNOON WHICH COULD ALLOW SOME OF THESE
CORES AHEAD OF THE MAIN LINE TO PRODUCE SOME MARGINALLY SEVERE WIND
GUSTS AND WILL REQUIRE SOME ATTENTION...PARTICUARLY IN CENTRAL
ILLINOIS AND EXTENDING INTO NORTHWEST INDIANA...BUT OUR FOCUS IS ON
THE MODERATE TO HEAVY RAINFALL THREAT WHICH WILL BEGIN DURING THE
EVENING COMMUTE AND CONTINUE THROUGH THE EVENING HOURS. OUR PRIME
CONCERN AREAS ARE THE CHICAGO AREA SOUTHEASTWARD.

FACTORS FAVORING SOME MODERATE TO HEAVY RAINFALL INCLUDE THE
RELATIVELY SLOW MOVING NATURE OF THE SYSTEM...HIGH PRECIPITABLE
WATER VALUES (1.6 IN) REACHING THE HIGH END OF VALUES TYPICALLY SEEN
ACROSS CENTRAL AND NORTHERN ILLINOIS FOR THIS TIME OF YEAR. EARLIER
IN THE SHIFT WE HOISTED A HYDROLOGIC OUTLOOK FOR MUCH OF THE URBAN
AREAS AND OUTLYING METRO AREA COUNTIES GIVEN THE FACT THAT INITIALLY
WITH THE MORE ACTIVE THUNDERSTORMS THAT HEAVY RAIN WILL PRODUCE AN
AERIAL FLOOD CONCERN LATER THIS AFTERNOON AND EVENING...THEN
MODERATE RAINFALL WILL CONTINUE BEHIND THIS INITIAL SURGE. FLASH
FLOODING IS NOT A HUGE CONCERN GIVEN THE SIGNIFICANT DECREASE IN
INSTABILITY WHICH IS MAINLY ON THE LEADING EDGE OF THIS STORM
SYSTEM...BUT LOCAL FLOODING WILL REMAIN A CONCERN THROUGH THE
EVENING. THERE IS A MESOSCALE PRECIPITATION DISCUSSION ISSUED BY THE
WEATHER PREDICTION CENTER THAT HAS SOME MORE DETAILS ON THE HEAVY
RAINFALL THREAT.

LATER TONIGHT...THE MAIN UPPER WAVE AND ASSOCIATED SURFACE LOW WILL
PROGRESS NORTHEAST THROUGH THE AREA. PW VALUES REMAIN ELEVATED AND
EXPECT THAT SHOWERS...WITH EMBEDDED T-STORMS WILL CONTINUE. IT IS
POSSIBLE THAT SEVERAL WAVES OF PRECIPITATION WILL OCCUR IN THE MOIST
SW FLOW.

THINGS ARE LOOKING A BIT BRIGHTER FOR SATURDAY...AT LEAST FOR MUCH
OF THE AREA AFTER SOME LINGERING MORNING SHOWER ACTIVITY EAST OF I-
57.  THE COLD FRONT ON THE BACK SIDE OF THE SYSTEM WILL REACH THE
NORTHERN HALF OF THE AREA AND STALL OUT OVER THE AREA THROUGH THE
DAY. DRY NORTHEAST FLOW WILL MEAN A MUCH DRIER AND CERTAINLY COOLER
DAY. THE EXCEPTION LATER IN THE DAY WOULD BE FARTHER SOUTH NEAR THE
STALLED OUT BOUNDARY.

KMD

&&

.LONG TERM...
303 PM CDT

SATURDAY NIGHT THROUGH FRIDAY...

THE MAIN FORECAST CONCERNS CONTINUE TO FOCUS ON THE SUNDAY AND
MONDAY TIMEFRAME WHEN OUR NEXT PERIOD OF CONVECTION...SOME POSSIBLY
STRONG TO SEVERE...IS EXPECTED TO OCCUR.

OVERALL THE SYSTEM OF INTEREST IS THE UPPER LOW/TROUGH OVER NEAR THE
FOUR CORNERS REGION. THIS SYSTEM IS STILL EXPECTED TO TO DRIVE A
SURFACE AREA OF LOW PRESSURE EAST-NORTHWARD ACROSS THE MID MISSOURI
VALLEY AND UPPER MIDWEST BY SUNDAY EVENING. AN ACCOMPANYING WARM
FRONT WILL LIKELY LIFT NORTH OF THE AREA BY LATE SUNDAY...THEN A
SURFACE COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS THE AREA BY
MONDAY AFTERNOON.

AFTER A FAIRLY QUITE DAY SATURDAY...THE POTENTIAL FOR THUNDERSTORMS
WILL BEGIN TO REENTER THE PICTURE LATE SATURDAY NIGHT INTO SUNDAY
MORNING. DURING THIS PERIOD THE WARM FRONT IS EXPECTED TO BEGIN
SHIFTING NORTHWARD OVER THE AREA IN RESPONSE TO THE LOW SHIFTING
NORTHEASTWARD INTO SOUTHERN MN. THUNDERSTORM CHANCES WILL ALSO
LIKELY BE COMPLEMENTED BY ADDITIONAL SMALLER SCALE MID LEVEL
DISTURBANCES SHIFTING NORTHWARD OVER THE AREA WITH AN INCREASING
SOUTHWESTERLY MID-LEVEL FLOW PATTERN OVER THE CENTRAL CONUS. ITS
STILL A BIT HARD TO PIN DOWN THE BEST TIMING FOR THESE STORMS ON
SUNDAY...BUT IT IS POSSIBLE THAT SOME EARLY MORNING ACTIVITY COULD
GIVE WAY TO A PERIOD OF DRY CONDITIONS UNTIL LATE AFTERNOON/EARLY
SUNDAY EVENING...WHEN MORE STORMS COULD DEVELOP.

IT APPEARS THE THREAT FOR STRONG TO SEVERE STORMS WILL BE ON A
GRADUAL INCREASE BY LATE SUNDAY/SUNDAY EVENING AS BETTER MID-LEVEL
FLOW (AND HENCE STRONGER DEEPER LAYER SHEER) BEGINS TO SET UP OVER
THE AREA. THE EXTENT OF THE SEVERE THREAT ON MONDAY NOW APPEARS A
BIT MORE UNCERTAIN...DUE TO THE POTENTIAL FOR A LOT OF REMNANT
MORNING CONVECTION AND CLOUD COVER PRIOR TO THE COLD FRONTAL
PASSAGE. THIS COULD LIMIT THE INSTABILITY...AND HENCE THE SEVERE
THREAT PRIOR TO THE FRONTAL PASSAGE. HOWEVER...IF SOME DIURNAL
INSTABILITY DEVELOPS...DEEP LAYER SHEAR WILL BE STRONG ENOUGH TO
SUPPORT SEVERE STORMS. THEREFORE...THE EXTENT OF THIS THREAT WILL
LARGELY DEEPEN ON THE FRONTAL TIMING AND THE AMOUNT OF EARLY MORNING
CLOUD COVER AND REMNANT STORMS. PERIODS OF HEAVY RAIN ARE ALSO
EXPECTED WITH THIS ACTIVITY SUNDAY THROUGH MONDAY WITH PWATS
REMAINING AROUND 1.5 INCHES IN THE PREFRONTAL AIRMASS.

TEMPERATURES ON SUNDAY AND MONDAY WILL BE A BIT TRICKY. ON SUNDAY
THE WARM FRONT IS EXPECTED TO LIFT NORTHWARD OVER THE AREA.
HOWEVER...IT IS POSSIBLE THAT MUCH OF NORTHEASTERN ILLINOIS KEEPS AN
ONSHORE WIND COMPONENT FOR MUCH OF THE DAY...WHICH WOULD MAKE FOR
SIGNIFICANTLY COOLER CONDITIONS NEAR THE LAKE. HOWEVER...AREAS
INLAND COULD AGAIN APPROACH THE LOWER 80S FOLLOWING THE WARM FRONTAL
PASSAGE. ON MONDAY...THERE COULD BE A LOT OF CLOUD COVER AND STORMS
AROUND PRIOR TO A COLD FRONTAL PASSAGE AND THIS COULD LIMIT HOW WARM
TEMPERATURES GET. HOWEVER...AT THIS TIME I DID NOT WANT TO LOWER
TEMPERATURES MUCH AS THE AIRMASS WILL REMAIN VERY WARM OVER THE
AREA...AND WOULD BE SPORTIVE OF TEMPERATURES IN THE 70S FOR MOST
AREAS.

MUCH COOLER WEATHER BUT DRIER WEATHER LOOKS TO BE ON TAP FOR TUESDAY
AND WEDNESDAY OF NEXT WEEK AS A COOL AREA OF HIGH PRESSURE SHIFTS
OVER THE AREA IN THE WAKE OF THE COLD FRONTAL PASSAGE. THE COOLER
AIRMASS MAY ONLY SUPPORT LOWER 60S FOR DAYTIME HIGHS. IT LOOKS LIKE
TEMPERATURES SHOULD BEGIN TO REBOUND LATER IN THE PERIOD...BUT ANY
ADDITIONAL CHANCES FOR PRECIPITATION MAY REMAIN BEYOND THE CURRENT
FORECAST PERIOD...SO I HAVE CONTINUED A DRY FORECAST IN THE
EXTENDED.

KJB

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 20Z...

* SHOWERS WITH EMBEDDED THUNDERSTORMS ARRIVING JUST AFT 20Z...WITH
  GREATER COVERAGE AFT 21Z UNTIL JUST ARND 00Z...THEN ANOTHER
  PERIOD OF EMBEDDED THUNDER AFT 3Z UNTIL 6Z SAT.

* MVFR TRENDING TO IFR CIGS AFT 6Z SAT THRU DAYBREAK SAT.

* SOUTHWEST WINDS BECOMING NORTH/NORTHEAST LATE TONIGHT.

BEACHLER

//DISCUSSION...UPDATED 18Z...

CONSIDERABLE LOW LEVEL MOISTURE CONTINUES TO AID IN CLOUDS
THICKENING...WITH ADDITIONAL CLOUD COVER STREAMING NORTHEAST
TOWARDS THE TERMINALS. THE GRADIENT HAS REMAINED RELATIVELY LIGHT
FROM THE SOUTHWEST WITH WIND SPEEDS BETWEEN 8 TO 12 KT. VISIBLE
IMAGERY INDICATES A CUMULUS LAYER SOUTH OF KANKAKEE LIFTING
NORTHEAST AND MAY CLIP GYY. REGIONAL RADAR INDICATES A CHANNEL OF
SHOWERS AND THUNDERSTORMS UNDER THE CUMULUS LAYER LIFTING SLOWLY
TO THE NORTHEAST...AND COULD ARRIVE AT GYY/MDW AFT 20Z. GUIDANCE
CONTINUES TO INDICATE BETTER DEVELOPMENT TO SHOWERS/THUNDERSTORMS
AROUND 21Z. A FRONTAL BOUNDARY CONTINUES TO SLIDE SOUTH ACROSS
WISCONSIN...AND SHOUDL ARRIVE OVER NORTHERN IL TAF SITES AFT 03Z
AND WILL HELP TO DIMINISH THE COVERAGE OF THUNDER LATE TONIGHT. IN
ADDITION THIS WILL TURN WINDS NORTHERLY AND NORTHEASTERLY.
ADDITIONALLY CLOUD BASES WILL STEADILY LOWER ONCE WINDS TURN
NORTH/NORTHEAST AND LIKELY TREND TOWARDS IFR CONDS SHORTLY AFT 6Z.
PRECIP SHUD PIVOT EAST/SOUTHEAST OF THE TAF SITES AT THAT
TIME...WITH IFR CONDS LIKELY PERSISTING THRU DAYBREAK SAT AND
POSSSIBLY INTO LATE SAT MORNING.

BEACHLER

//ORD AND MDW CONFIDENCE...UPDATED 20Z...

* MED/HIGH CONFIDENCE IN SHRA/TSRA AFT 20Z WITH HIGHER CONFIDENCE
  AFT 21Z.

* MED CONFIDENCE IN TSRA BETWEEN 3-6Z SAT.

* MED/HIGH CONFIDENCE WITH MVFR CEILINGS...MEDIUM WITH IFR.

* HIGH CONFIDENCE WITH WIND SPEED/DIRECTION THRU 03Z...MEDIUM
  CONFIDENCE IN PRECISE TIME IN WINDS TURNING NORTH/NORTHEAST.

BEACHLER

//OUTLOOK FOR ORD/MDW FOR 00Z SUNDAY-12Z FRIDAY...UPDATED 12Z...

SATURDAY NIGHT...TSRA LIKELY.

SUNDAY...TSRA LIKELY.

MONDAY...TSRA LIKELY.

TUESDAY...VFR. GUSTY WESTERLY WINDS.

WEDNESDAY...VFR.

THURSDAY...VFR.

RODRIGUEZ

&&

.MARINE...
237 PM CDT

LOW PRESSURE OVER JAMES BAY WILL SHIFT EAST TO NORTHERN
QUEBEC...WITH A TRAILING COLD FRONT SAGGING SOUTH ACROSS THE LAKE
TONIGHT. WEAK LOW PRESSURE WILL THEN DEVELOP ALONG THIS FRONT
OVER THE MID MISSISSIPPI VALLEY LATE TONIGHT...AND QUICKLY LIFT
NORTHEAST TO MICHIGAN SATURDAY. THIS WILL ALLOW THE FRONT TO REACH
THE SOUTH END OF THE LAKE AND SHIFT WINDS TO NORTHERLY. ANOTHER
WEAK LOW WILL DEVELOP OVER THE CENTRAL HIGH PLAINS SATURDAY NIGHT
AND THEN TRACK NORTHEAST TO WISCONSIN AND THE CENTRAL GREAT LAKES
MONDAY INTO MONDAY NIGHT WHILE WEAKENING. HIGH PRESSURE BUILDS
OVER THE LAKE MID WEEK A BRING QUIET CONDITIONS TO THE LAKE FOR A
FEW DAYS.

KMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 8, 9:57 AM CST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1057 AM CDT FRI MAY 8 2015

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
091600-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1057 AM CDT FRI MAY 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...SOME OF WHICH MAY PRODUCE:

   CLOUD TO GROUND LIGHTNING.
   LOCALLY HEAVY RAINFALL IN EXCESS OF AN INCH.
   ISOLATED WIND GUSTS TO 50 MPH.
   ISOLATED HAIL TO THE SIZE OF NICKELS.

  AREAS AFFECTED AND TIMING:

   SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
   AREA THIS AFTERNOON...WITH OCCASIONAL SHOWERS AND STORMS
   CONTINUING THROUGH THIS EVENING.

  DISCUSSION:

  A COLD FRONT WILL SLOWLY APPROACH THE AREA FROM THE WEST
  TODAY...WHILE A SERIES OF WEAK UPPER LEVEL DISTURBANCES
  LIFT NORTHEAST ACROSS THE REGION. CLUSTERS OF SCATTERED
  THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
  EVENING AS THE WARM...AND VERY MOIST AIR MASS AHEAD OF THE COLD
  FRONT DESTABILIZES. WHILE ORGANIZED SEVERE WEATHER IS NOT
  EXPECTED...A FEW OF THE STRONGEST STORMS DURING THE AFTERNOON
  OR EARLY EVENING HOURS COULD PRODUCE ISOLATED GUSTY WINDS TO 50
  MPH AND HAIL TO NICKEL SIZE. SCATTERED THUNDERSTORMS WILL
  LIKELY CONTINUE INTO THE OVERNIGHT HOURS AS THE COLD FRONT
  SLOWLY SETTLES SOUTHEAST ACROSS THE AREA AND A WEAK AREA OF LOW
  PRESSURE MOVES ALONG IT. ANY OF THE STORMS THIS AFTERNOON AND
  TONIGHT MAY PRODUCE LOCALLY HEAVY DOWNPOURS...WITH SOME AREAS
  LIKELY SEEING MULTIPLE ROUNDS OF STORMS THAT COULD PRODUCE
  RAINFALL AMOUNTS IN EXCESS OF TWO INCHES. THIS COULD RESULT IN
  SOME FLOODING ISSUES...ESPECIALLY IN THE URBAN AREAS OF THE
  CHICAGO METRO AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PERIODIC CHANCES OF THUNDERSTORMS ARE POSSIBLE THROUGH MONDAY...
WITH THE GREATEST POTENTIAL FOR SEVERE STORMS AND HEAVY RAINFALL
LATE SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-091600-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1057 AM CDT FRI MAY 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
AREAS OF FOG ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PERIODIC CHANCES OF THUNDERSTORMS ARE EXPECTED THROUGH MONDAY.
THERE IS A CHANCE OF SEVERE THUNDERSTORMS LATE SUNDAY INTO
MONDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-091600-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1057 AM CDT FRI MAY 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
AREAS OF FOG ARE POSSIBLE THIS AFTERNOON ACROSS THE LAKE AND
TONIGHT MAINLY ON THE SOUTHERN PART OF THE LAKE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS THROUGH MONDAY.
SOME OF THE STORMS LATE SUNDAY AND MONDAY COULD BE SEVERE ON THE
FAR SOUTHERN PART OF THE LAKE.

&&

KJB

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Special weather statement, May 8, 1:02 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
202 PM CDT FRI MAY 8 2015

ILZ023-032-033-039-INZ001-010-081945-
KANKAKEE IL-IROQUOIS IL-FORD IL-LIVINGSTON IL-LAKE IN-NEWTON IN-
202 PM CDT FRI MAY 8 2015

...SPECIAL WEATHER STATEMENT FOR NORTH CENTRAL FORD...EASTERN
LIVINGSTON...KANKAKEE...NORTHERN IROQUOIS...NEWTON AND SOUTHERN LAKE
COUNTIES UNTIL 245 PM CDT...

AT 200 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM FAIRBURY TO NEAR CONRAD...
AND MOVING NORTH AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  LAKE VILLAGE AND CONRAD AROUND 205 PM CDT.
  PEMBROKE AROUND 210 PM CDT.
  THAYER...SUMAVA RESORTS AND ROSELAWN AROUND 215 PM CDT.
  LOWELL AND CULLOM AROUND 230 PM CDT.
  LAKE DALECARLIA AROUND 235 PM CDT.
  LAKES OF THE FOUR SEASONS AND WINFIELD AROUND 245 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE REDDICK...
DANFORTH...IRWIN...EMINGTON...UNION HILL...SCHNEIDER...CRESCENT
CITY...DONOVAN...CAMPUS AND BUCKINGHAM.

THIS INCLUDES...
KANKAKEE COMMUNITY COLLEGE...KANKAKEE COUNTY FAIRGROUNDS AND
SPEEDWAY...OLIVET NAZARINE UNIVERSITY...AND US 41 DRAGWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4103 8849 4130 8758 4130 8753 4131 8753
      4140 8722 4123 8723 4122 8728 4102 8727
      4090 8730 4062 8848 4062 8857
TIME...MOT...LOC 1900Z 198DEG 23KT 4076 8848 4110 8738

RC
Special weather statement, May 8, 1:09 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
209 PM CDT FRI MAY 8 2015

ILZ019-032-081945-
LA SALLE IL-LIVINGSTON IL-
209 PM CDT FRI MAY 8 2015

...SPECIAL WEATHER STATEMENT FOR SOUTHERN LA SALLE AND NORTHWESTERN
LIVINGSTON COUNTIES UNTIL 245 PM CDT...

AT 207 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WENONA TO NEAR GRIDLEY
TO LEXINGTON...AND MOVING NORTH AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  TONICA AROUND 220 PM CDT.
  PERU AND OGLESBY AROUND 230 PM CDT.
  PONTIAC...LA SALLE...UTICA AND NORTH UTICA AROUND 235 PM CDT.
  STREATOR AND MENDOTA AROUND 245 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE DANA...LOSTANT...
TROY GROVE...KANGLEY...CORNELL...CEDAR POINT...RUTLAND...LONG POINT
AND LEONORE.

INCLUDING THE FOLLOWING INTERSTATES...
 I-39 BETWEEN MILE MARKERS 41 AND 66.
 I-55 BETWEEN MILE MARKERS 188 AND 202.
 I-80 BETWEEN MILE MARKERS 74 AND 86.

THIS INCLUDES...
BUFFALO ROCK STATE PARK...ILLINOIS VALLEY COMMUNITY COLLEGE...
MATTHIESSEN STATE PARK...AND STARVED ROCK STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4082 8893 4093 8893 4093 8903 4095 8905
      4110 8905 4110 8916 4155 8916 4125 8873
      4100 8859 4076 8868 4075 8887
TIME...MOT...LOC 1907Z 194DEG 36KT 4111 8914 4077 8883 4063 8879

RC
Local storm report, May 8, 1:38 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
238 PM CDT FRI MAY 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     HEAVY RAIN       7 WNW WATSEKA           40.81N 87.86W
05/08/2015  M0.92 INCH       IROQUOIS           IL   COCORAHS

            RAINFALL IN 25 MINUTES UP TO REPORT TIME.

&&

RC
Special weather statement, May 8, 1:54 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
254 PM CDT FRI MAY 8 2015

ILZ014-022-023-033-039-INZ001-002-010-011-082045-
WILL IL-KANKAKEE IL-COOK IL-IROQUOIS IL-FORD IL-JASPER IN-LAKE IN-
PORTER IN-NEWTON IN-
254 PM CDT FRI MAY 8 2015

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN COOK...NORTH CENTRAL
FORD...SOUTHEASTERN WILL...KANKAKEE...NORTHWESTERN IROQUOIS...
PORTER...NORTHERN NEWTON...LAKE AND NORTHERN JASPER COUNTIES UNTIL
345 PM CDT...

AT 253 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
LAKEWOOD SHORES TO VALPARAISO...AND MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...  VALPARAISO...LINCOLN
HILLS...SOUTH HAVEN AND KVPZ AROUND 300 PM CDT.
CHESTERTON AROUND 305 PM CDT.
PORTER AROUND 320 PM CDT.
TOWN OF PINES AND BEVERLY SHORES AROUND 325 PM CDT.
MANHATTAN AROUND 330 PM CDT.
FRANKFORT AND RICHTON PARK AROUND 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4171 8693 4118 8694 4091 8824 4141 8805
      4162 8729 4164 8716 4163 8716 4165 8714
      4165 8710 4172 8692
TIME...MOT...LOC 1953Z 203DEG 24KT 4117 8807 4147 8703

RC
Special weather statement, May 8, 2:07 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
307 PM CDT FRI MAY 8 2015

ILZ019>023-032-082045-
WILL IL-KENDALL IL-KANKAKEE IL-LA SALLE IL-LIVINGSTON IL-GRUNDY IL-
307 PM CDT FRI MAY 8 2015

...SPECIAL WEATHER STATEMENT FOR EAST CENTRAL LA SALLE...SOUTHWESTERN
WILL...NORTHERN LIVINGSTON...WEST CENTRAL KANKAKEE AND GRUNDY
COUNTIES UNTIL 345 PM CDT...

AT 306 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR STREATOR TO NEAR MAZON
TO NEAR LAKEWOOD SHORES...AND MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  BRACEVILLE AROUND 310 PM CDT.
  BRAIDWOOD...GARDNER AND MAZON AROUND 315 PM CDT.
  WILMINGTON AND LAKEWOOD SHORES AROUND 320 PM CDT.
  MARSEILLES...COAL CITY AND DIAMOND AROUND 330 PM CDT.
  MORRIS AND SENECA AROUND 335 PM CDT.
  MANHATTAN AND ELWOOD AROUND 340 PM CDT.
  NEW LENOX...CHANNAHON AND MINOOKA AROUND 345 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE ESSEX...REDDICK...
UNION HILL...EAST BROOKLYN...GODLEY...VERONA...RANSOM...SYMERTON...
SOUTH WILMINGTON AND CARBON HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4144 8866 4151 8792 4106 8817 4101 8851
      4106 8887
TIME...MOT...LOC 2006Z 210DEG 27KT 4114 8875 4118 8846 4119 8817

RC
Local storm report, May 8, 2:49 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
349 PM CDT FRI MAY 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     TSTM WND GST     1 W CARBON HILL         41.30N 88.32W
05/08/2015  M53 MPH          GRUNDY             IL   MESONET

&&

IZZI

The radar

The Chicago radar (KLOT), 17 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kendall

When
May 8, 3:06 PM CST
Where
Kendall County, 4.64 mi SE of Oswego
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.630, -88.290

Thunderstorm Wind, Du Page

When
May 8, 3:30 PM CST
Where
Du Page County, 1.27 mi SSW of Glen Ellyn
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
41.863, -88.080

Six to eight inch diameter tree limbs were blown down and shingles were torn off of a roof.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580327, 580334.